Ask the Doctors December 2013 Issue

Ask The Doctors: December 2013

Why what you ingest can cause a gout attack.....Arthritis drugs and their impact on hair loss......

Q: I recently had my first gout attack, which was extremely painful. Are there certain foods I should avoid in order to prevent another attack?

A: Gout is a form of arthritis that causes sudden, severe attacks of pain, redness, tenderness, warmth and inflammation of the joints. Gout can affect almost any joint in the body, but has a predilection for the big toe, with almost 50 percent of the first gout attacks being in this joint. The primary cause of the disorder is the body making too much uric acid or not excreting enough (this is a result of less efficient transport in the kidney), which causes uric acid crystals to form around the joint cartilage and later release into the joint fluid.

Diet is often a precipitating factor in gout attacks, with alcohol being the worst offender, especially when consumed in excess.

Historically, people with gout were advised to limit foods containing the natural compound called purine, such as organ meats (brain, liver, kidney), beef, pork, lamb, some fish, including shellfish, and dark vegetables, including spinach, green peas, beans and cauliflower. Once consumed, foods rich in purine are broken down into uric acid, leading to gout. However, a study published in the New England Journal of Medicine (March 2004) involving 47,150 men found that high intakes of meat and seafood increased the odds of developing gout, but purine-rich vegetables didn’t. Additionally, the study showed that men who drank at least two eight-ounce servings of skim milk each day were 44 percent less likely to develop gout.

In general, it’s best to cut back on your intake of meat and seafood, and add more poultry and legume-based meals in your diet. It is also recommended to drink two to three liters of water each day to help excrete uric acid, and avoid sugar-sweetened soft drinks and fruit juices, which have been linked to a higher risk of gout. Alcoholic beverages—especially beer and spirits—prevent uric acid from leaving your body. Alcohol may also interfere with gout medications. Additionally, there is a relationship between body weight and uric acid levels, so being overweight can boost uric acid levels.

Q: I began taking methotrexate six months ago for rheumatoid arthritis in my hands. Soon after, I noticed my hair beginning to thin and fall out. Can taking certain arthritis medications cause hair loss?

A: Many different types of medications are associated with hair loss, and some arthritis medications can contribute to this problem. Certain arthritis medications that have shown to lead to hair loss include methotrexate (Rheumatrex®), leflunomide (Arava®), hydroxycholoroquine (Plaquenil®) and nonsteroidal anti-flammatory drugs (NSAIDs). Hair loss can also be a result of stress related to the illness and not necessarily the medication itself. This type of hair loss is called telogen effluvium.

Telogen effluvium is a type of hair loss that occurs when some stress, such as medication, results in the hair roots being pushed prematurely into a resting state, called telogen. Abrupt hair loss will often be noticed two or three months from the time the stress occurred. The shedding will gradually resolve over six to nine months once the medication is discontinued. You should consult with your doctor or a dermatologist to make certain there is not some other reason for the hair loss, such as iron deficiency, lupus or thyroid disease. There is no specific treatment for hair loss that occurs secondary to medication except for discontinuing it, yet taking the medication leucovorin (folinic acid) eight to 12 hours after methotrexate may help without altering the drug’s effectiveness.